©The Medical Journal of Australia 2002 ISSN: 0025-729X www.mja.com.au
To the Editor: We report two episodes of serotonin toxicity (or serotonin syndrome) caused by drug interaction in one individual chronically treated with dexamphetamine. The interacting drugs were venlafaxine, then later citalopram. We are not aware of any previous reports of serotonin toxicity caused by dexamphetamine in combination with either venlafaxine or any selective serotonin reuptake inhibitor (SSRI).
A 32-year-old man presented after two days of marked agitation, anxiety, shivering and tremor. He was being treated with dexamphetamine, 5 mg three times daily, for adult attention deficit hyperactivity disorder. He had started venlafaxine (75 mg daily) two weeks previously, and this had been increased to 150 mg daily after a week. On examination, he was alert and oriented, but diaphoretic, shivering and had fine motor tremor. His heart rate was 140 bpm, blood pressure was 142/93 mmHg and temperature 37.3°C. Pupils were 3 mm diameter and reactive, with no nystagmus or ocular clonus. There was generalised hypertonia, hyperreflexia, 1–2 beats of inducible ankle clonus, frequent myoclonic jerking and tonic spasm of the right side of his orbicularis oris muscle. His abdomen was tense, but non-tender, with normal bowel sounds. An electrocardiogram showed sinus tachycardia with a baseline tremor, but no other abnormality.
Therapy with dexamphetamine and venlafaxine was ceased, and cyproheptadine (8 mg doses up to a total of 32 mg over three hours) was given. The patient had a stepwise reduction in heart rate, with complete resolution of his symptoms, and was discharged the next morning. Dexamphetamine therapy was restarted three days later and citalopram therapy was commenced one week after discharge. Two weeks after discharge, he reported similar symptoms, and ceased citalopram. Three days later he was still agitated, with nausea, diarrhoea and teeth clenching. There was no rigidity, tremor or diaphoresis, and his heart rate was 76 bpm. He was given two 8 mg doses of cyproheptadine and was asymptomatic two days later.
Some of this patient's symptoms could be attributed to noradrenaline excess. However, the combination of neuromuscular and autonomic features is more consistent with serotonin toxicity. The fact the symptoms resolved after administration of cyproheptadine (a 5-HT2-receptor antagonist) supports this hypothesis. There is no theoretical reason why the interaction of citalopram (a pure SSRI) and dexamphetamine should cause catecholamine excess, and again the more likely explanation is serotonin toxicity.
Dexamphetamine causes psychostimulation and increased peripheral sympathomimetic activity. Centrally it causes presynaptic release of serotonin,1 and dopamine and catecholamine release.2 Venlafaxine and its metabolite, O-desmethylvenlafaxine, inhibit both neuronal 5-HT reuptake and noradrenaline reuptake,3 whereas citalopram, an SSRI, has little effect on noradrenaline reuptake.4 The combination of serotonin reuptake blockade and either presynaptic release of serotonin or monoamine oxidase inhibition by dexamphetamine will cause increased serotonin levels in the central nervous system, and is the likely mechanism of toxicity in this patient. This is consistent with the mechanism for other reports of serotonin toxicity.5
Increased awareness and cautious monitoring is advised when using a combination of dexamphetamine and either venlafaxine or an SSRI. This is particularly important in people using amphetamines recreationally and in children taking dexamphetamine for attention deficit hyperactivity disorder.
(Received 25 May 2001, accepted 18 Jul 2001)
Hunter Drug Information Service, Newcastle Mater Misericordiae Hospital, Newcastle, NSW.Felicity H Prior, BPharm, GradDipEpi, Director.
Discipline of Clinical Pharmacology, University of Newcastle, and Department of Clinical Toxicology and Pharmacology, Newcastle Mater Misericordiae Hospital, Newcastle, NSW.Geoffrey K Isbister, BSc, MB BS, Clinical Lecturer and Toxicologist (previously registrar); Andrew H Dawson, MB BS, FRCP, FRACP, Associate Professor and staff specialist; Ian M Whyte, MB BS, FRACP FRCP, Associate Professor and staff specialist.
Correspondence: Dr Geoffrey K Isbister, Discipline of Clinical Pharmacology, University of Newcastle, and Department of Clinical Toxicology and Pharmacology, Newcastle Mater Misericordiae Hospital, Bag 7, Hunter Region Mail Centre, Newcastle, NSW 2310. gsbiteATbigpond.com
Home | Issues | Classifieds | More... | Topics | Search